Nevada, 2022Dense Smoke in Nevada, September 12 to 18, 2022
September 12 to 18, 2022 · NWS REV · 2 events in 2 counties and zones
Twenty miles south of Emigrant Gap, CA. Timber, brush and hardwood litter.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Twenty miles south of Emigrant Gap, CA. Timber, brush and hardwood litter. Extreme fire behavior with running, spotting and torching. Numerous structures threatened. Evacuations, road, area and trail closures were in effect. 78 structures were lost.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Sep 11, 12:43 PM PST, 11 hours 17 minutes earlier.
Area forecast discussion, Sep 11, 12:43 PM PST, 11 hours 17 minutes before
Area Forecast Discussion
National Weather Service Reno NV
143 PM PDT Sun Sep 11 2022
.SYNOPSIS...
Smoke and haze from the Mosquito Fire will continue to affect air
quality across the Tahoe Basin, Martis and Carson Valleys as well
as the Truckee Meadows. Showers and thunderstorms remain possible
today and become more likely for Monday. Temperatures will remain
5-10 degrees above averages today with a cooling and drying trend
and typical afternoon breezes most of the week.
&&
.SHORT TERM...
Poor air quality across the region persists from the Mosquito Fire,
bringing smoke and haze. Many air quality sensors in the Tahoe Basin
are reporting unhealthy to hazardous air quality, and this is
expected to remain the story through today. Recent HRRR Near Surface
Smoke models indicate a dense plume of smoke returning to the Reno-
Carson area this afternoon, where it will hang through the overnight
hours. There is no good way to say this, but being outdoors is not
going to be good for anyone for today and tonight. You can monitor
your air quality in your neighborhood at fire.airnow.gov.
This smoke may inhibit development of afternoon heating and
instability, which may limit storm activity this afternoon to a more
showery regime. Showers and storms will initialize today along the
Sierra, but may reside along and west of the crest. PWAT values
range 0.75-1.00" across the region, signaling that showers may be
efficient in rain production causing localized flooding concerns
under heavy showers. Storms that form may contain frequent
lightning and gusty outflow winds up to 45 mph. The outflows may
become a concern for blowing dust in dry sinks and lake beds.
Another concern for outflow winds will be area lakes becoming
choppy as breezes kick up.
For Monday, showers and storms return as a low pressure circulation
centered over the Pacific Northwest sends a trough into the picture.
This looks to enhance storm production as the trough provides a
shear component that will allow storms to become more organized than
today's round of precipitation. Precipitation chances for the Sierra
will be 60-80%, while Tahoe Basin and Reno-Carson will have around a
50% chance of seeing showers and storms for Monday.
Temperatures on Monday will stick just above or around averages
for September. The thicker smoke layers will also keep daytime
heating in check for some areas. This could result in slow
insolation rates that prevent the temperatures from climbing for
areas stuck under dense smoke. Monday night some Sierra
communities such as Martis Valley may see freezing temperatures,
signaling an oncoming transition into fall weather patterns.
-HRICH
.LONG TERM...Tuesday through Sunday.
Cooler weather is expected for the bulk of next week as a trough
develops over the northwestern U.S. High temperatures will be near
or even a little below seasonal averages with low 80s in western
Nevada and low 70s in Sierra valleys through the week and into next
weekend. Thunderstorm activity will be subsiding as drier southwest
flow moves into the region, but there will still be a slight chance
for storms in Mono/Mineral counties on Tuesday with lessening
chances on Wednesday.
A stronger trough is forecast to develop in the eastern Pacific
around next weekend. Current projections keep precipitation confined
mainly to the coast, but the incoming trough could bring a day of
increased wind to the Sierra and western Nevada next weekend. This
will also continue to keep temperatures near or below average for
the following week. -Zach
&&
.AVIATION...
Ongoing fires are producing smoky and hazy skies across the
region. Visibilities will be reduced in TRK, TVL, RNO, CXP and MEV
through today into tomorrow. Conditions will oscillate between
MVFR/IFR as the smoke plume from the Mosquito Fire lofts over
western Nevada and northern Sierra in California. Concerns include
reductions in slantwise visibility and mountain obscuration during
periods of dense smoke.
This afternoon, chances for showers and storms exist for all
terminals. Monday's chances are higher, with a possibility for
storms to become more organized.
Winds will generally be light until this afternoon when storms could
produce gusty outflows up to 45 mph. Monday's stormy outlook
increases chances for outflows to be present where convection
forms and collapses. -HRICH
&&
.REV Watches/Warnings/Advisories...
NV...None.
CA...None.
&&
In the hours before
Special weather statement, Sep 11, 7:05 PM PST, 4 hours 55 minutes before
Special Weather Statement
National Weather Service RENO NV
805 PM PDT Sun Sep 11 2022
CAZ070>072-NVZ002>005-121515-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Greater Reno-
Carson City-Minden Area-
Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Stateline,
Glenbrook, Incline Village, Sparks, Verdi, Gardnerville,
Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon,
Imlay, Empire, and Gerlach
805 PM PDT Sun Sep 11 2022
...Areas of Smoke With Poor Air Quality...
*Smoke from the Mosquito Fire is bringing unhealthy to hazardous
air quality to many areas this evening. The worst conditions,
based on observations, is from Donner Summit east into the Tahoe
Basin, stretching into the Greater Reno/Sparks/Carson City/Minden
areas. Visibility is below 2 miles in smoke through many of
these locations, so please be careful while traveling as well.
*Looking ahead, the latest high resolution near surface smoke
model is indicating these areas will remain in the smoke
overnight into Monday morning, with smoke likely to continue
eastward. Smoke is expected to follow a similar pattern on Monday
as we saw on Sunday.
*There will be some improvement mid-morning into the early
afternoon for many locations. The one exception will be areas
immediately downwind of the fire, such as Donner Lake and Truckee
where air quality is likely to remain poor. Another wave of
smoke is forecast to push into the region tomorrow afternoon and
evening.
*Additional smoke is moving into far northern California and
Nevada near the Oregon border due to the Barnes Fire, with minor
air quality reductions.
*For the latest air quality information: fire.airnow.gov, or
check with your local Air Quality Management Division. Please
follow their recommendations to stay safe from the degraded air
quality.
http://weather.gov/reno
Dense Smoke, Greater Reno/Carson City/Minden Area
- When
- September 12, 12:00 AM PST to September 18, 4:00 PM PST
- Where
- Greater Reno/Carson City/Minden Area forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.511, -119.499 (the zone’s center; the record gives no point)
Widespread dense smoke and hazardous air quality impacted the Reno and Carson City and Minden areas much of this week. Low visibility and poor air quality resulted in several cancelled outdoor events.
Dense Smoke, Greater Lake Tahoe Area
- When
- September 12, 12:00 AM PST to September 18, 4:00 PM PST
- Where
- Greater Lake Tahoe Area forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 39.789, -119.640 (the zone’s center; the record gives no point)
Widespread dense smoke and hazardous air quality impacted the Reno and Carson City and Minden areas much of this week. Low visibility and poor air quality resulted in several cancelled outdoor events.
- Dense Smoke
- Smoke reducing visibility to a quarter mile or less.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in California, September 12, 2022$4.4 million · 4 events
- Damaging Winds in North Carolina, September 12, 2022$25,000 · 50 kt wind · 7 events
- High Surf in Hawaii, September 12 to 13, 202219 events
- Flash Flooding and Debris Flow in Nevada, September 12, 2022$19,000 · 3 events
- Flash Flood in New Mexico, September 12, 2022$20,000 · 1 event
- Coastal Flood in Florida, September 12, 2022$13,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 12, 20225 events
- Flooding and Heavy Rain in California, September 12, 20224 events
- Flash Flood and Flooding in Maryland, September 12, 20224 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 12, 202254 kt wind · 4 events
- Flash Flooding in Arizona, September 12, 20223 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, September 12, 20223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055711, 1055712.